Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 15, NWS Grand Forks, ND

May 18, 2007Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2007, 9:16 PM CDT for Barnes County, North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2007, 9:16 PM CDT (02:16 UTC)
Expired
May 18, 2007, 9:59 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 190216
SVRFGF
NDC003-190315-
/O.NEW.KFGF.SV.W.0015.070519T0216Z-070519T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
916 PM CDT FRI MAY 18 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 3 MILES NORTHEAST OF ORISKA...OR 12 MILES EAST OF
  VALLEY CITY...MOVING TO THE SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN BARNES COUNTY AT 930 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4714 9777 4696 9794 4678 9769 4708 9773

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 190228
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
927 PM CDT FRI MAY 18 2007

NDC003-190315-
/O.CON.KFGF.SV.W.0015.000000T0000Z-070519T0315Z/
BARNES ND-
927 PM CDT FRI MAY 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EAST CENTRAL BARNES COUNTY...

AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE HAIL. THE 
STORM WAS LOCATED NEAR TOWER CITY...OR 15 MILES EAST OF VALLEY 
CITY...MOVING TO THE SOUTHEAST AT 25 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4714 9777 4696 9794 4678 9769 4708 9773

$$
DK
000 
WWUS53 KFGF 190259
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
959 PM CDT FRI MAY 18 2007

NDC003-190309-
/O.CAN.KFGF.SV.W.0015.000000T0000Z-070519T0315Z/
BARNES ND-
959 PM CDT FRI MAY 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BARNES COUNTY IS
CANCELLED...

AT 959 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF EAST CENTRAL
BARNES COUNTY. SO THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4714 9777 4696 9794 4678 9769 4708 9773

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:01 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 18, 8:01 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
801 PM CDT FRI MAY 18 2007

.UPDATE...
WILL BE BRIEF THIS EVENING WITH ONGOING STORMS AND SEVERE
POTENTIAL. STORMS ARE DEVELOPING ALONG SFC BOUNDARY STRETCHING
FROM CENTRAL ND TO JUST NORTH OF FARGO. STORMS CONTINUE TO DEVELOP
IN AN ELEVATED FASHION INITIALLY...WITH 2000 J/KG OF MLCAPE.
STORMS...SOME SEVERE SHOULD PERSIST THROUGH AT LEAST 5Z UNTIL SOME
STABILIZATION OCCURS. LOW LEVEL JET OVERNIGHT WILL INCREASE TO
AROUND 30-35KT...COUPLED WITH 1000-1500J/KG OF ELEVATED CAPE ALONG
AND SOUTH OF SFC FRONT SHOULD CONTINUE THE THUNDERSTORM THREAT AS
FRONT MOVES SOUTH. I WILL TAKE A LOOK AT GRIDS TO SEE IF ANY
TWEAKS ARE NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, May 18, 6:38 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT FRI MAY 18 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT FRI MAY 18 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
VALLEY REGION LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL
BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER
STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD
BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS
LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN
LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION
SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND
SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR
ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE
APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE
REGION LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, May 18, 8:54 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
854 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TORNADO          3 NE VALLEY CITY        46.95N 97.96W
05/18/2007                   BARNES             ND   TRAINED SPOTTER

            TRAINED SPOTTER LOCATED AT 117 AVE SE AND 31ST ST SE 3
            MILES NORTH OF VALLEY CITY REPORTED A BRIEF TOUCHDOWN IN
            A FIELD 3.5 MILES NE OF VALLEY CITY.

&&

PATRIAYD
Local storm report, May 18, 8:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
857 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             DEVILS LAKE             48.11N 98.87W
05/18/2007  E0.75 INCH       RAMSEY             ND   TRAINED SPOTTER

&&

KKRAMLICH
Local storm report, May 18, 8:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
858 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             DEVILS LAKE             48.11N 98.87W
05/18/2007  E0.88 INCH       RAMSEY             ND   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED.

&&

PATRIAYD
Local storm report, May 18, 9:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
907 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             FARGO                   46.88N 96.82W
05/18/2007  E0.75 INCH       CASS               ND   TRAINED SPOTTER

&&

KKRAMLICH
Local storm report, May 18, 9:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
911 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             SABIN                   46.78N 96.65W
05/18/2007  E1.00 INCH       CLAY               MN   LAW ENFORCEMENT

&&

PATRIAYD
Local storm report, May 18, 9:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
914 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             FARGO                   46.88N 96.82W
05/18/2007  E0.88 INCH       CASS               ND   TRAINED SPOTTER

&&

PATRIAYD

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:02 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey58 min
May 18, 8:07 PM CDTSevere Thunderstorm WarningFGFCass53 min
May 18, 8:11 PM CDTSevere Thunderstorm WarningFGFBarnes64 min
May 18, 8:20 PM CDTTornado WarningFGFBarnes55 min
May 18, 9:01 PM CDTSevere Thunderstorm WarningFGFCass59 min
May 18, 9:08 PM CDTFlash Flood WarningFGFCass12 hr
May 18, 10:17 PM CDTSevere Thunderstorm WarningFGFCass58 min
May 18, 11:25 PM CDTSevere Thunderstorm WarningFGFCass, Traill65 min
May 18, 11:53 PM CDTSevere Thunderstorm WarningFGFBarnes52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.